Date of Award
Doctor of Nursing Practice Final Manuscript
Doctor of Nursing Practice
Michael Terry, DNP, FNP, PMHNP
John Kelsoe, MD
Abstract Background: The effects of psychotropic drugs on cardiac repolarization have increasingly gained attention in research and clinical practice over the last 2 decades. The absolute risk of cardiac arrhythmia, such as the polymorphic ventricular tachycardia, Torsades de Pointes (TdP), is low (14 per 10,000 patients/year) and sudden cardiac death as a consequence of all cardiac arrhythmias is less frequent (Braillon et al., 2017). TdP can occur at therapeutic doses of second-generation antipsychotics and antidepressants and with a corrected Q-T (QTc) interval >500 ms. Many psychotropic medications can delay cardiac repolarization thereby producing prolonged QTc in the electrocardiogram (ECG). Emergency departments (EDs) are a frequent point of care for patients diagnosed with psychiatric medical disorders taking one or more psychotropic medications.
Purpose of Project: Using evidence-based practice, this project standardizes the cardiac assessment of psychiatric patients in the ED who were on one or more psychotropic medications by performing a 12-lead ECG on arrival to rule out QTc prolongation, thus reducing the risk of polymorphic ventricular tachyarrhythmia.
Outcomes: Fifty patient-ECGs were evaluated and compared by psychotropic medication; all were within normal range. Recommend continuance of ECG protocol to assess for the possibility of QTc prolongation and to prevent its progression to TdP.
Digital USD Citation
Hatt, Juliann, "Impact of Psychotropic Medications on Electrical Cardiac Conduction in the Emergency Department: A Best Practice Review" (2021). Doctor of Nursing Practice Final Manuscripts. 177.
Copyright held by the author